Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 46, NWS Mobile, AL

April 9, 2021Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 9, 2021, 2:57 AM CDT for Mobile County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 2:57 AM CDT (07:57 UTC)
Expired
Apr 9, 2021, 3:31 AM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 28 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS54 KMOB 090757
SVRMOB
ALC097-090900-
/O.NEW.KMOB.SV.W.0046.210409T0757Z-210409T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
257 AM CDT Fri Apr 9 2021

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mobile County in southwestern Alabama...

* Until 400 AM CDT.

* At 256 AM CDT, a severe thunderstorm was located 7 miles southwest
  of Grand Bay, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner,
  Theodore, Grand Bay, Bayou La Batre, Semmes, I65 And I165, Coden,
  I10 And I65 and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3034 8840 3035 8839 3037 8840 3038 8841
      3039 8841 3038 8840 3064 8841 3086 8819
      3055 8790 3029 8835
TIME...MOT...LOC 0756Z 230DEG 29KT 3039 8841 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
361 
WWUS54 KMOB 090811
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
311 AM CDT Fri Apr 9 2021

ALC097-090900-
/O.CON.KMOB.SV.W.0046.000000T0000Z-210409T0900Z/
Mobile AL-
311 AM CDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHWESTERN MOBILE COUNTY...

At 310 AM CDT, a severe thunderstorm was located near Grand Bay, 
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Grand Bay, Semmes, I65 And I165, I10 And I65 and Mobile Regional
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3035 8839 3037 8840 3038 8841 3039 8841
      3038 8840 3060 8841 3086 8819 3055 8790
      3042 8829
TIME...MOT...LOC 0810Z 230DEG 29KT 3047 8830 

HAIL...1.00IN
WIND...60MPH
 
$$
710 
WWUS54 KMOB 090831
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
331 AM CDT Fri Apr 9 2021

ALC097-090841-
/O.CAN.KMOB.SV.W.0046.000000T0000Z-210409T0900Z/
Mobile AL-
331 AM CDT Fri Apr 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOBILE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3035 8839 3037 8840 3038 8841 3039 8841
      3038 8840 3060 8841 3086 8819 3055 8790
      3042 8829
TIME...MOT...LOC 0828Z 230DEG 29KT 3058 8815 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 11:59 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 8, 11:59 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1159 PM CDT Thu Apr 8 2021

.AVIATION...
06Z issuance...VFR conditions will be replaced by an IFR ceiling
first near the coast which spreads over the remainder of the area
overnight along with patchy fog developing. Isolated to scattered
showers are possible late tonight, then numerous showers and
storms are expected over much of the area on Friday. Light
southerly winds tonight increase to 10 to 15 knots on Friday. /29

&&

.PREV DISCUSSION... /issued 1058 PM CDT Thu Apr 8 2021/

NEAR TERM /Now Through Saturday/...An active weather period is
expected, culminating in a strong squall line sweeping through
the area late Friday night into Saturday. Currently, a weak
boundary oriented is east-west over the central portion of the
area, seen best in surface dewpoints. This boundary moves
northward through the remainder of the forecast area overnight as
a deep layer southerly flow strengthens somewhat over the area and
brings increasing deep layer moisture into the region, especially
over the southern portion of the area. As a series of shortwaves
begin to affect the area, this results in moderate isentropic lift
mainly in the 300-305K layer which along with the improving deep
layer moisture will support slight chance to chance pops overnight.
For Friday into Saturday, an upper trof advances across the
Plains then continues towards the Mississippi River valley. Two
important changes occur during this evolution, the first of which
is a series of shortwaves continue to move across the area on
Friday leading to convective development over the forecast area,
and second a squall line organizes in response to the upper trof and
advances eastward across Arkansas Friday evening. The squall
lines increases in strength and size Friday night and advances
rapidly eastward into the northwestern portion of the forecast
area Friday night (potentially reaching the I-65 corridor as early
as 12Z Saturday) then continues through the remainder of the area
Saturday morning. On Friday, MLCAPE values of 1500-2500 J/kg are
indicated, although it was noted that model soundings show more
moisture in the 700-900 mb layer roughly along and south of I- 65
compared with north of I-65, and this becomes more pronounced
further north of I-65. Model soundings also show mid level dry air
present to strengthen convective downdrafts and contribute to
potential hail development. 0-6 km bulk shear values on Friday
will be 30-40 knots, with the higher values generally over the
southern portion of the area. Considering the distribution of
moisture seen in model soundings and shear distribution, the fact
that some Convective Allowing Models (CAMS) favor convective
development mostly along and south of I-65 looks reasonable and
supports likely to categorical pops. That said, have opted to
stay with likely pops over the remainder of the area as convective
development is possible elsewhere with the series of shortwaves.
The CAMS show that the strongest storms are favored over the
coastal counties which lines up well with the bulk shear values,
but given dry air present in model soundings areawide, see at
least isolated potential severe thunderstorm development over the
entire area. Moving on to the squall line meanwhile organizing
west of the area and set to advance into the northwestern portion
of the area overnight, MLCAPE values look to diminish only
somewhat to 1000-2000 J/kg despite the nocturnal timing, with
similar values expected along/ahead of the line until it exits to
the east. With the 850 mb flow strengthening over the area
overnight, 0-3 km helicity values of 200-300 m2/s2 will be present
along with 0-6 km bulk shear values around 45 knots with similar
values expected as the line moves through the remainder of the
area. These conditions are certainly supportive of severe storm
development, and is well reflected in SPC outlooks with a Slight
Risk over the area as the squall line moves through, including an
Enhanced Risk over interior southeast Mississippi and interior
southwest Alabama Friday night, and this Enhanced Risk area may be
expanded to include more of the area. Lows tonight and Friday
night range from the lower to mid 60s. Highs on Friday will mostly
be in the upper 70s to lower 80s. Highs on Saturday will be in
the mid to upper 70s. A High Risk of rip currents continues
through the period. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.

FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory from 10 PM Friday to 4 PM CDT Saturday for
     GMZ631-632-650-655.

     Small Craft Advisory from 10 PM Friday to 7 PM CDT Saturday for
     GMZ670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:33 PM CDTSmall Craft AdvisoryMOB41 hr
Apr 9, 3:30 AM CDTSpecial Weather StatementMOBMobile45 min
Apr 9, 3:57 AM CDTSpecial Marine WarningMOB93 min
Apr 9, 4:17 AM CDTSpecial Weather StatementMOBMobile58 min
Apr 9, 4:25 AM CDTSpecial Marine WarningMOB2 hr
Apr 9, 6:28 AM CDTSpecial Marine WarningMOB2 hr
Apr 9, 6:42 AM CDTSpecial Marine WarningMOB2 hr
Apr 9, 6:47 AM CDTSpecial Weather StatementMOBClarke43 min
Apr 9, 6:54 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke38 min
Apr 9, 7:02 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington43 min
Apr 9, 7:45 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe21 min
Apr 9, 8:06 AM CDTSpecial Weather StatementMOBClarke39 min
Apr 9, 8:09 AM CDTSpecial Marine WarningMOB96 min
Apr 9, 8:28 AM CDTSpecial Marine WarningMOB105 min
Apr 9, 9:49 AM CDTSpecial Marine WarningMOB54 min
Apr 9, 12:18 PM CDTHigh Surf AdvisoryMOBBaldwin, Mobile43 hr
Apr 9, 12:23 PM CDTSpecial Weather StatementMOBWilcox52 min
Apr 9, 2:16 PM CDTSpecial Weather StatementMOBWilcox44 min
Apr 9, 2:18 PM CDTSpecial Weather StatementMOBChoctaw42 min
Apr 9, 2:35 PM CDTSpecial Weather StatementMOBChoctaw40 min
Apr 9, 2:56 PM CDTSpecial Weather StatementMOBCrenshaw49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.